When You Stop Taking Your Medication Because You're 'Feeling Better'
Over the last 13 years I have been treated for anxiety, depression, ADHD and insomnia, among others. And in that time I’ve been on at least 30 different medications – most of which either didn’t work or had too many side effects. When I did find something tolerable and relatively helpful, I would spend a few months dutifully taking the medication exactly as prescribed before suddenly deciding one day to stop. I don’t need this stuff. I’m fine. I can handle this without medication. It wasn’t really that bad to begin with. I just need to be stronger/smarter/better.
I came up with so many reasons why – even if they were completely ridiculous. Usually it was met with disagreeable symptoms like fatigue, but in a few cases the result was more severe, including loss of consciousness and seizures. You would think I would have learned my lesson – but I’m rather hard-headed at times. Take my advice, please: never ever stop taking medications without talking to a doctor first.
For many years I’ve lived with inappropriate sinus tachycardia – and never even knew it was a condition. I thought I was just “lazy,” “weak,” “dramatic” and “out of shape.” My heart rate would always be in the 90s, even resting. But as soon as I stood up and walked to the kitchen it was in the 130s. 10-15 seconds of even light exercise and it was in the 160s. But I was always led to believe (and flat out told) that anxiety was the cause. No one seemed to even be entertaining the notion I could have an actual heart problem – better yet, that it could actually be causing my anxiety. So I lived with it. I think it’s safe to say I would never have sought help if not for one fateful night at work, when I passed out with absolutely no apparent cause, and soon found myself the last place I ever thought I would need to be – a cardiologist’s office.
It didn’t take him long to decide something was amiss. Despite my reluctance to admit that most of my days were structured around avoiding potentially heart aggravating situations, he saw through the “it’s nothing, really” comments, and within a month I had a new diagnosis and new medication. A medication that almost immediately reduced my resting heart rate by about 30bpm. Exercise intolerance became a thing of the past, and I could work out for half an hour without getting my heart rate above 130. Despite the need for several dosage increases and the ongoing struggle against weight gain, I was having more success with the new medication than I had dreamed of. So I did what any normal, rational person would do – I stopped taking it.
I’d like to pretend the weight gain had nothing to do with it – but it did. I thought maybe I could just stop taking them now that I knew what the problem was – and I would just “willpower” my way through it. This mentality has never resulted in anything positive, but still, I was going to try. I know how bad it is to stop medication without talking to your doctor – and we are talking about heart medication. Still…stubborn pride wasn’t going to yield to something as simple as potential death.
I tried to ignore the feeling of impending doom that was following me around all morning. I tried to ignore that I was out of breath, and I could tell my heart rate was elevated. But I couldn’t ignore it anymore when I stepped out of the shower – with a heart rate of 170 – and immediately dropped to my knees feeling like I would die any minute. I laid down on the floor for a while until my heart rate was closer to 100. But as soon as I stood up, it shot up – again. I knew then I was in trouble, and I had done it to myself. I crawled to the nightstand, pulled out the medication, and took it. I spent the next hour lying there trying to decide if this was really how I had been feeling all these years – or if it was a rebound effect.
Rebound effects happen when you stop taking medication and the original problem comes back even stronger. Sleeping pills are notorious for this. Take sleeping pills for a week, then stop taking them, and your insomnia might seem even worse. Anxiolytics, especially benzodiazapines, have the same problem. That rebound effect can contribute to the addictive nature of some medications – the sense of “needing” it. Unfortunately, that wasn’t what was happening. There was no rebound effect – this was what I had been living with for half a lifetime. Only now I had found enough relief to finally see clearly just how much I had to been lying to myself about the impact it was having.
Weight gain aside, there was a more psychologically complex reason behind why I stopped taking it. I didn’t want to be sick. I didn’t want there to be anything wrong with me. I felt weak for having yet another “problem” and needing to take yet another medication. That thought process is not uncommon among individuals with chronic illnesses. The desperate desire to not be sick anymore. The sense of personal failure for needing to take medication. Chronic illness takes a psychological toll, a hard one.
Yet far too often we avoid talking about it. We don’t want to admit we feel weak and take it personally that we need medications. It’s an incredibly dangerous mentality, and it contributes to the challenges already being faced when living with a chronic condition. The most important thing I learned from this incident was simple – trust your doctors. If you don’t, then find another one. I trust my doctors. I know they will only put me on medication they truly believe will improve my quality of living (and in some cases, save my life). I know they don’t see it as a weakness or a personal failure that I need these medications. They see someone fighting to live – and that takes strength.
In fact, it takes far more strength to accept the help you need, than deny the struggles you have.
We want to hear your story. Become a Mighty contributor here.
Thinkstock photo via ahirao_photo.